Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Jackson, KY

May 19, 2000Clay County, Leslie County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2000, 1:50 PM EDT for Clay County, Leslie County, Kentucky. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 1:50 PM EDT (17:50 UTC)
Expired
May 19, 2000, 2:45 PM EDT
In force
55 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Clay County, KY, Leslie County, KY

What was reported inside it

TimeReportWhereRemark
May 19, 2:20 PM EDTHail 0.88Hyden, KY
May 19, 2:35 PM EDTHail 1Thousandsticks, KY
May 19, 2:35 PM EDTThunderstorm WindCutshin, KYTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS53 KJKL 191751
SVRJKL
KYC051-131-191845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST KENTUCKY
  LESLIE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 245 PM EDT

* AT 150 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
  NORTHEAST OF PLANK...OR ABOUT 8 MILES SOUTHEAST OF MANCHESTER...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOSEA AT 205 PM EDT
  FREW AT 220 PM EDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM EDT, 5 minutes earlier.

Area forecast discussion, May 19, 1:45 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
145 PM EDT FRI MAY 19 2000

SEVERE WEATHER OCCURRING SO DISCUSSION WILL BE SOMEWHAT ABBREVIATED.

ENOUGH DIFFERENCES EXIST BETWEEN MODELS TO MAKE THINGS TRICKY FOR
THIS FORECAST PERIOD ESPECIALLY REGARDING POPS. 16Z SURFACE OBS
SHOW COLD FRONT IS CURRENTLY LOCATED JUST NORTH OF THE OHIO RIVER
VALLEY. SCATTERED CONVECTION IS FIRING UP SOUTH OF THE BOUNDARY IN
THE UNSTABLE WARM SECTOR. ALL MODELS SUGGEST THAT THIS BOUNDARY WILL
CONTINUE TO DRIFT SOUTH THOUGH THE CWA OVER THE NEXT 24 HOURS.
HOWEVER...NGM CONTINUES TO MOVE THE BOUNDARY SOUTH WHILE BOTH AVN
AND ETA FORM ANOTHER WAVE ON THE FRONT AND BRING IT BACK NORTH BY
LATE SATURDAY. THIS SCENARIO WILL KEEP POPS GOING THROUGH EARLY
SUNDAY AND IS THE SOLUTION THAT WILL BE USED. THEREFORE...WILL GO
SOMEWHAT ABOVE FWC POPS THROUGH THE THIRD PERIOD. FWC AND FAN TEMPS
ARE IN REASONABLY GOOD AGREEMENT AND WILL NOT STRAY FAR.

EXTENDED...EXTENDED MODELS ARE ONLY IN FAIR AGREEMENT AT BEST AND
MRF HAS NOT HAD VERY GOOD RUN TO RUN CONSISTENCY ESPECIALLY LATE IN
THE EXTENDED PERIOD. THEREFORE CONFIDENCE IN EXTENDED FORECAST IS
NOT VERY HIGH. EUROPEAN MODEL BECOMES ALMOST TOTALLY OUT-OF-PHASE
WITH ANY OF THE OTHER MODELS AS IT PROJECTS A RIDGE BUILDING OVER
THE EAST BY EARLY WEDNESDAY WHILE THE UKMET DEPICTS A TROUGH OVER
THE EAST AND THE MRF AND CANADIAN PROJECT A MORE OR LESS ZONAL FLOW.
AM INCLINED TO FAVOR THE MRF/CANADIAN SOLUTIONS WHICH REPRESENT A
COMPROMISE SCENARIO. BASED ON THIS COMPROMISE NO SIGNIFICANT FEATURE
WILL AFFECT EASTERN KENTUCKY THROUGH THE EXTENDED. WILL OPT TO KEEP
MENTION OF PRECIP OUT OF FORECAST AT THIS TIME ALTHOUGH AFTERNOON
SHOWERS PROBABLY CAN NOT BE RULED OUT. TEMPERATURES WILL BE AT OR
ABOVE CLIMATOLOGY THROUGH THE EXTENDED.

PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES OUT SHORTLY.

CCF
LOZ CB 059/072 053/074 050 23533
JKL CB 059/070 053/074 051 23533

.JKL...NONE.

LCM

In the hours before

Local storm report, May 19, 1:18 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1218 PM EST FRI MAY 19 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1209 PM    HAZARD                    KY   .88 INCH HAIL
05/19/00   PERRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT. EVENT
                                          DURATION 1 MINUTE.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:58 PM EDTSevere Thunderstorm WarningJKLPerry62 min
May 19, 1:14 PM EDTSevere Thunderstorm WarningJKLKnott61 min
May 19, 1:39 PM EDTSevere Thunderstorm WarningJKLLetcher66 min
May 19, 1:46 PM EDTSevere Thunderstorm WarningJKLPike59 min
May 19, 2:15 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin60 min
May 19, 2:34 PM EDTSevere Thunderstorm WarningJKLPerry56 min
May 19, 2:48 PM EDTSevere Thunderstorm WarningJKLBell, Harlan57 min
May 19, 2:53 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike67 min
May 19, 3:06 PM EDTSevere Thunderstorm WarningJKLMorgan54 min
May 19, 3:48 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
May 19, 4:15 PM EDTSevere Thunderstorm WarningJKLMartin45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.